Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Flagstaff, AZ

July 15, 2017Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2017, 4:49 PM MST for Gila County, Arizona. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 4:49 PM MST (23:49 UTC)
Expired
Jul 15, 2017, 6:15 PM MST
In force
86 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 21 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS55 KFGZ 152349
FFWFGZ
AZC007-160115-
/O.NEW.KFGZ.FF.W.0011.170715T2349Z-170716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
449 PM MST SAT JUL 15 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 615 PM MST

* At 446 PM MST, local law enforcement officials reported flash 
  flooding across the warned area. Flash flooding is already 
  occurring, with ongoing water rescues on Ellison Creek. Rainfall 
  has ended across the area for now, although additional rainfall 
  could develop later this evening.

* Some locations that will experience flooding include...
  Whispering Pines, Bonita Creek Estates, Ellison Creek Estates, La 
  Cienega Estates, Pyle Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar.  Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out.  Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
drainages now!

&&

LAT...LON 3434 11130 3438 11129 3442 11123 3442 11122
      3441 11121 3441 11119 3440 11116 3439 11115
      3437 11114 3433 11116

$$

JJ
1 follow-up statement
711 
WGUS75 KFGZ 160118
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
618 PM MST SAT JUL 15 2017

AZC007-160125-
/O.EXP.KFGZ.FF.W.0011.000000T0000Z-170716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
618 PM MST SAT JUL 15 2017

...THE FLASH FLOOD WARNING FOR GILA COUNTY HAS EXPIRED...

Heavy rain ended around 230 PM over the Highline fire scar. Flooding 
led to water rescues on Ellison Creek downstream from the burned 
area. Water levels should continue to decrease through the evening, 
but please continue to heed any remaining road closures and 
remember, turn around don't drown.

LAT...LON 3434 11130 3438 11129 3442 11123 3442 11122
      3441 11121 3441 11119 3440 11116 3439 11115
      3437 11114 3433 11116

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:10 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 15, 3:10 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
310 PM MST Sat Jul 15 2017

.SYNOPSIS...Expect scattered showers and thunderstorms along and
south of the Mogollon Rim and White Mountains this weekend, with
isolated storms elsewhere. Moisture is expected to increase early
next week, with shower and thunderstorm coverage growing across
the area.

&&

.DISCUSSION...Storm activity, as of mid afternoon, was a little
suppressed along the Mogollon Rim compared to Friday but more
active across the northeast corner of the state. Still expect
storms to roll off the Rim and White Mountains and produce a few
strong storms from Payson eastward to the Verde Valley, Prescott
and Black Canyon City area. A few storms across the described
area will produce rainfall in excess of 2 inches and wind gusts
over 50 mph. Also, it appears that outflow from storms across the
northeast corner of Arizona will produce additional evening
thunderstorm activity across the Little Colorado River Valley and
portions of the Mogollon Rim. As always, we'll be monitoring.

For Sunday...High pressure in the mid to upper levels will remain
centered over the Nevada/Arizona/Utah border area. This position
will continue to support a northeast to southwest steering flow.
overall, still looking at generally isolated and weaker storms
north of the Mogollon Rim. Higher moisture values/instability from
the Mogollon Rim southward will persist due to the influence of
outflow from thunderstorm complexes over northern Mexico and
southern Arizona. Storms over the Mogollon Rim and White Mountains
will be steered into this moist air mass which will bring higher
chances of heavy rain/stronger storms to a broad area from
Prescott/Black Canyon City eastward to Payson, and the southern
edges of the White Mountains and the Mogollon Rim.

From Monday onward...Models show the high center traveling to a
position over Colorado. The result will be a gradual shift to a
southeast to northwest steering flow across Arizona. The
door will then open to the spread of monsoon moisture across all
of northern Arizona with medium to high grade monsoon activity
developing.

&&

.AVIATION...For the 00Z package...Scattered TSRA will affect
northern Arizona through this evening, decreasing after midnight.
The strongest storms will be generally along and south of a
KSEZ to KSJN line and will produce IFR in +RA. A few of these
may become severe producing 50 kt surface winds and hail. Expect
similar conditions Sunday with storm coverage favoring areas from
KFLG to KSJN south. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will continue
through this evening with near average temperatures. Scattered to
numerous showers and storms will develop Sunday and Monday with the
potential for heavy rainfall and a few strong to severe storms.
Expect higher humidity and cooler temperatures.

Tuesday through thursday...Increased moisture over the state will
lead to an active period of showers and thunderstorms. Near to below
average temperatures will continue.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 15, 12:14 PM MST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1214 PM MST SAT JUL 15 2017

AZZ009-039-040-152000-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
1214 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 100 PM MST...

At 1214 PM MST, Doppler radar was tracking a strong thunderstorm near
Keams Canyon, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Keams Canyon, First Mesa, Jeddito, Navajo and Polacca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3596 11012 3576 11003 3564 11031 3590 11044
TIME...MOT...LOC 1914Z 067DEG 8KT 3585 11016
Special weather statement, Jul 15, 1:18 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
118 PM MST SAT JUL 15 2017

AZZ016-018-152100-
Northern Gila County-Eastern Mogollon Rim-
118 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
200 PM MST...

At 116 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Washington Park to 7 miles north of Mead Ranch.
Movement was south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Flowing Springs, Mesa Del Caballo, Tonto Village, Kohls Ranch,
Washington Park, Whispering Pines, Geronimo Boy Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3427 11143 3428 11101 3452 11106 3452 11135
TIME...MOT...LOC 2016Z 002DEG 9KT 3445 11127 3445 11116
Special weather statement, Jul 15, 1:56 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
156 PM MST SAT JUL 15 2017

AZZ008-016-018-037-152145-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-Eastern Mogollon Rim-
156 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI AND COCONINO
COUNTIES UNTIL 245 PM MST...

At 155 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Geronimo Estates to near Freedom Acres to
Tonto Village. Movement was southwest at 15 mph.

Winds in excess of 40-45 mph will be possible with these storms,
along with very heavy rainfall.

Locations impacted include...
Payson, Star Valley, Mesa Del Caballo, Tonto Village, Geronimo
Estates, Freedom Acres, Strawberry, East Verde Estates, Whispering
Pines, Rye, Oxbow Estates, Round Valley, Flowing Springs, Kohls
Ranch, Pine, Mead Ranch, Bear Flat, Upper Tonto Creek Campground,
Geronimo Boy Scout Camp and Ponderosa Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3429 11173 3410 11148 3410 11120 3436 11100
      3436 11120 3450 11138
TIME...MOT...LOC 2055Z 042DEG 12KT 3441 11138 3432 11125 3432 11114
Special weather statement, Jul 15, 2:32 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
232 PM MST SAT JUL 15 2017

AZZ016-018-152215-
Northern Gila County-Eastern Mogollon Rim-
232 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
315 PM MST...

At 231 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Carrizo, or 26 miles southwest of Show Low, moving
southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carrizo, Fort Apache Reservation and Cibecue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 11051 3384 11055 3394 11067 3410 11041
      3398 11025 3382 11037
TIME...MOT...LOC 2131Z 043DEG 8KT 3399 11039
Local storm report, Jul 15, 3:23 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND GST     3 S PRESCOTT VALLEY     34.56N 112.33W
07/15/2017  M58 MPH          YAVAPAI            AZ   TRAINED SPOTTER

            3/4" HAIL.

&&
Special weather statement, Jul 15, 4:33 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
433 PM MST SAT JUL 15 2017

AZZ012-013-016-160015-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-Eastern Mogollon Rim-
433 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 515 PM MST...

At 432 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Meteor Crater to 9 miles
northwest of Taylor. Movement was southwest at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Aripine, Tremaine Lake, Dry Lake, Heber-Overgaard, Long Lake,
Chevelon Butte, Chevelon Crossing Campground and Chavez Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3480 11138 3434 11043 3457 11009 3499 11095
TIME...MOT...LOC 2332Z 066DEG 17KT 3489 11102 3452 11025

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:27 PM MSTSpecial Weather StatementFGZYavapai48 min
Jul 15, 11:48 AM MSTSpecial Weather StatementFGZ42 min
Jul 15, 12:14 PM MSTSpecial Weather StatementFGZNavajo46 min
Jul 15, 1:04 PM MSTSevere Thunderstorm WarningFGZGila, Navajo41 min
Jul 15, 1:18 PM MSTSpecial Weather StatementFGZ42 min
Jul 15, 1:43 PM MSTFlash Flood WarningFGZGila3 hr
Jul 15, 1:56 PM MSTSpecial Weather StatementFGZ49 min
Jul 15, 2:23 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai52 min
Jul 15, 2:32 PM MSTSpecial Weather StatementFGZGila43 min
Jul 15, 2:49 PM MSTSevere Thunderstorm WarningFGZYavapai41 min
Jul 15, 3:02 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai43 min
Jul 15, 3:46 PM MSTSevere Thunderstorm WarningFGZYavapai44 min
Jul 15, 4:30 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Jul 15, 4:33 PM MSTSpecial Weather StatementFGZ42 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.